Open Access
Translator Disclaimer
March 2015 Random matrices: Universality of local spectral statistics of non-Hermitian matrices
Terence Tao, Van Vu
Ann. Probab. 43(2): 782-874 (March 2015). DOI: 10.1214/13-AOP876


It is a classical result of Ginibre that the normalized bulk $k$-point correlation functions of a complex $n\times n$ Gaussian matrix with independent entries of mean zero and unit variance are asymptotically given by the determinantal point process on $\mathbb{C}$ with kernel $K_{\infty}(z,w):=\frac{1}{\pi}e^{-|z|^{2}/2-|w|^{2}/2+z\bar{w}}$ in the limit $n\to\infty$. In this paper, we show that this asymptotic law is universal among all random $n\times n$ matrices $M_{n}$ whose entries are jointly independent, exponentially decaying, have independent real and imaginary parts and whose moments match that of the complex Gaussian ensemble to fourth order. Analogous results at the edge of the spectrum are also obtained. As an application, we extend a central limit theorem for the number of eigenvalues of complex Gaussian matrices in a small disk to these more general ensembles.

These results are non-Hermitian analogues of some recent universality results for Hermitian Wigner matrices. However, a key new difficulty arises in the non-Hermitian case, due to the instability of the spectrum for such matrices. To resolve this issue, we the need to work with the log-determinants $\log|\det(M_{n}-z_{0})|$ rather than with the Stieltjes transform $\frac{1}{n}\operatorname{tr}(M_{n}-z_{0})^{-1}$, in order to exploit Girko’s Hermitization method. Our main tools are a four moment theorem for these log-determinants, together with a strong concentration result for the log-determinants in the Gaussian case. The latter is established by studying the solutions of a certain nonlinear stochastic difference equation.

With some extra consideration, we can extend our arguments to the real case, proving universality for correlation functions of real matrices which match the real Gaussian ensemble to the fourth order. As an application, we show that a real $n\times n$ matrix whose entries are jointly independent, exponentially decaying and whose moments match the real Gaussian ensemble to fourth order has $\sqrt{\frac{2n}{\pi}}+o(\sqrt{n})$ real eigenvalues asymptotically almost surely.


Download Citation

Terence Tao. Van Vu. "Random matrices: Universality of local spectral statistics of non-Hermitian matrices." Ann. Probab. 43 (2) 782 - 874, March 2015.


Published: March 2015
First available in Project Euclid: 2 February 2015

zbMATH: 1316.15042
MathSciNet: MR3306005
Digital Object Identifier: 10.1214/13-AOP876

Primary: 15A52

Keywords: circular law , log-determinant , non-Hermitian matrices , random matrices , Universality

Rights: Copyright © 2015 Institute of Mathematical Statistics


Vol.43 • No. 2 • March 2015
Back to Top